Connecticut, 2025

Strong Wind in Connecticut, March 5, 2025

March 5, 2025 · NWS OKX · 1 event in 1 county or zone

The pressure gradient tightened as a cold front approached from the west. This produced strong winds over Southern Connecticut during the evening of March 5, 2025.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

The pressure gradient tightened as a cold front approached from the west. This produced strong winds over Southern Connecticut during the evening of March 5, 2025.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Mar 5, 3:58 PM EST, 3 hours 32 minutes earlier.

Area forecast discussion, Mar 5, 3:58 PM EST, 3 hours 32 minutes before
Area Forecast Discussion
National Weather Service New York NY
358 PM EST Wed Mar 5 2025

.SYNOPSIS...
A warm front lift north of the area tonight, followed quickly by a
cold front as low pressure over the Great Lakes lifts north into
southern Ontario and Quebec into Thursday night with high pressure
building in behind it. The low slowly departs to the northeast through Friday. A weak
frontal system then passes nearby Friday night into Saturday
morning. High pressure will then be in control for the rest of the
weekend and into the first half of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Moderate to briefly heavy rain expected this evening and overnight
tonight as a warm front lifts north of the region followed quickly
by associated cold front. This is in association with a strong
surface low over the Great Lakes region that will lift north into
southern Ontario and Quebec tonight into Thursday. Aloft, an upper
low weakens into a trough as it slowly moves east from the Great
Lakes region.

CAMs are in generally good agreement with timing of the line of
moderate to briefly heavy showers from west to east. Thunder looks
less likely and limited to northeast NJ, NYC, and Long Island. SPC
HREF shows no SBCAPE or MUCAPE across the forecast area, though
there BUFKIT soundings continue to so some instability aloft which
could spark a thunderstorm, but again, limited to the aforementioned
areas.

As previously mentioned, moderate to briefly heavy rain will move
through thanks to a strong southerly flow near and just
above the surface (50-60 kt jet between 950 and 900 mb). In fact,
winds will gust close to 40 mph, with isolated gusts between 45 an
50 mph. However, winds across the area are expected to remain below
Wind Advisory criteria tonight.

Heaviest of the rain looks to fall across northeast NJ and the Lower
Hudson Valley, over the higher terrain and orographic lifting
bringing this area more in the way of rain. Less rain for eastern
areas as the line is expected to weaken overnight.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
The surface low continues to lift slowly north into Quebec on
Thursday and into Thursday night as the cold front pushes farther
offshore. Mid level short wave moves through Thursday morning,
pushing east by the afternoon. This could provide enough lift and
instability for some isolated showers to move through, but much of
the area should remain dry for the day Thursday.

Cold advection looks to hold off until Thursday night, as winds
increase once again, with the low in Canada slowly strengthening and
the high to the west building in, providing a decent pressure
gradient. However, winds look to be a bit weaker than previous
forecast for Thursday night. Current forecast has northwest winds
gusting to around 30 mph. Winds may be a bit too low, and there
remains a possibility for a Wind Advisory for Thursday night,
however, it looks less likely now.

Above normal temperatures are expected Thursday, with highs
in the 50s for much of the region.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
**HIGH IMPACT AVIATION WEATHER INTO TONIGHT**

Low pressure tracks through the Great Lakes through this evening,
then into southeastern Canada tonight into Thursday, sending a
frontal system through the area.

VFR until a line of showers, moderate to heavy at times, moves into
the terminals. Conditions quickly lower to MVFR, and with a few
embedded heavier showers early this evening IFR is likely. The
chances for thunderstorms remains low and have not included in the
forecast. Timing of the heavier showers remains a little uncertain
and may be off +/- an hour or two. Showers are possible into late
tonight/toward Thursday morning, until a cold frontal passage.

With a strong low level jet ahead of the low LLWS remains at all the
terminals into tonight, 05Z/06Z west and 09Z east. Strong southerly
winds and gusts continue into this evening. However, there is some
uncertainty as to how strong gusts will be with a low level
inversion in place, limiting mixing of the higher winds aloft. As
the pre frontal trough moves into the area late tonight winds
diminish and gust end before returning Thursday morning in a
westerly flow behind the cold front.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Amendments likely through late tonight with changing of flight
categories and intensity of precipitation.

.OUTLOOK FOR 18Z THURSDAY THROUGH MONDAY...

Thursday afternoon: VFR. WNW winds 15-20 kt G25-30 kt. A few gusts
of 35 to 40 kt possible late afternoon and at night.

Friday: VFR. W winds G25-35 kt.

Saturday: VFR with W winds G15-20 kt possible.

Sunday - Monday: VFR.

Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90

&&

.MARINE...
A southerly flow will strengthen today and peak this evening
and overnight. A Gale Warning remains in effect on the ocean
waters, NY Harbor and South Shore Bays. SCA are in effect
elsewhere. Peak wind gusts tonight over the Gale Warning areas
will be around 40 knots. On the SCA areas, peak gusts will be
just below gale criteria. There is potential for some waters to
be upgraded to a Gale Warning later today depending on
observations and new model guidance. With the strong winds, seas
over the ocean peak at 8 to 14 feet, with waves on the LI Sound
reaching 3-5 feet. Winds diminish late tonight and any gales
should be converted to SCAs as winds subside.

There will be a lull in the action on Thursday, when winds fall
below SCA criteria, but waves remain at 5 to 12 ft. By Thursday
night, a northwest flow picks up and we likely see a return on
gale conditions. The gale watch for later on in the forecast
period has been extended on all waters through Friday as
guidance has trended stronger with winds.

Winds will subside through Friday night with conditions
falling below advisory thresholds on the non-ocean waters. As for
the ocean waters, most of Friday night through Saturday night could
see marginal advisory conditions. Sunday and Monday otherwise
feature sub-advisory conditions.

&&

.HYDROLOGY...
A frontal system impacting the region today and tonight will likely
bring a total of 0.5 to 1.5 inches of rain, with locally higher
amounts possible. The higher totals are expected inland and
across the higher elevation. Rainfall rates could approach 0.50
inch per hour in spots at the time of heaviest rainfall, which
could lead to nuisance urban and poor drainage flooding.

No hydrological impacts are expected Thursday through early next
week.

&&

.TIDES/COASTAL FLOODING...
Astronomical tides will remain low through the end of the week.
Intensifying southerly flow ahead of a strong storm system will
increase tide levels during tonight night/early Thursday
morning high tide. Surge of 1.5 to 3 ft is needed to reach minor
flooding benchmarks. The strongest winds may actually occur
before high tide, limiting the surge somewhat during high tide.
Most locations should remain at or below action stage. However,
some of the most vulnerable locations across the south shore
back bays and western Sound could touch minor flooding
benchmarks.

Large breaking waves 8-10 ft are forecast late Wednesday into
Wednesday night along the oceanfront, with beach flooding and
erosion possible.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory until 4 AM EST Thursday for ANZ331-332-
     335-340.
     Gale Watch from Thursday evening through Friday afternoon for
     ANZ331-332-335-338-340-345-350-353-355.
     Gale Warning until 10 PM EST this evening for ANZ338.
     Gale Warning until 4 AM EST Thursday for ANZ345-350-353-355.

&&

SYNOPSIS...JC/JP
NEAR TERM...JP
SHORT TERM...JP
LONG TERM...JC
AVIATION...MET
MARINE...JC/JP
HYDROLOGY...JC/JP
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Mar 5, 5:09 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
509 PM EST Wed Mar 5 2025

CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-061100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk-
Northeast Suffolk-Southwest Suffolk-Southeast Suffolk-
Northern Queens-Northern Nassau-Southern Queens-Southern Nassau-
509 PM EST Wed Mar 5 2025

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ350-353-355-061100-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
509 PM EST Wed Mar 5 2025

...GALE WARNING IN EFFECT UNTIL 4 AM EST THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-338-340-345-061100-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
509 PM EST Wed Mar 5 2025

...GALE WARNING IN EFFECT UNTIL 4 AM EST THURSDAY...
...GALE WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Warning.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Gale Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Southern Fairfield

When
March 5, 7:30 PM EST to 8:30 PM EST
Where
Southern Fairfield forecast zone
Measured
40 kt (46 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.285, -73.339 (the zone’s center; the record gives no point)

Broadcast media reported power lines downed near the Grovers Avenue vicinity in Bridgeport, CT at around 745 PM Local Standard Time.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2025Every state in 2025This day in weather historyWarnings in Connecticut, March 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1230630.